Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 9, 2021Richland County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 9, 2021, 4:58 PM EDT for Richland County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 4:58 PM EDT (20:58 UTC)
Expired
Aug 9, 2021, 5:30 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
40

County Richland County, OH

The radar

The Cleveland radar (KCLE), 78 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS81 KCLE 092058
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
458 PM EDT Mon Aug 9 2021
 
OHZ019-029-030-092130-
Huron OH-Richland OH-Ashland OH-
458 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of northeastern
Richland, southeastern Huron and northwestern Ashland Counties
through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to 7 miles west of Hayesville.
Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Mansfield, Ashland, Ontario, New London, Savannah, Sullivan,
Greenwich, Bailey Lakes, Mifflin, Nova, Nankin, Shenandoah and
Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4078 8261 4110 8265 4106 8217 4072 8234
TIME...MOT...LOC 2056Z 186DEG 30KT 4083 8254 4078 8240 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:47 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 3:47 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
347 PM EDT Mon Aug 9 2021

.SYNOPSIS...
An upper level trough will push a weak surface front east
through the Great Lakes region tonight into Tuesday. Another
upper level trough will move across the Great Lakes region on
Wednesday. A potent cold front will approach from the northwest
on Thursday and cross the area on Friday afternoon and evening.
High pressure will build into the region for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
An upper-level trough will work its way east across the Great
Lakes this afternoon and tonight with the trough axis located
over the eastern part of our CWA by 18Z Tuesday. Several areas
of scattered showers and thunderstorms are expected this
afternoon through Tuesday afternoon, with the best chance for
precipitation with and ahead of the aforementioned upper-level
trough. Moisture advection is expected to raise dew points into
the low to mid 70s by late Tuesday morning through the afternoon
hours, increasing instability greatly for Tuesday afternoon.
HREF mean CAPE has portions of northwest Ohio reaching > 3000
J/kg. Vertical wind shear isn't forecast to be very high, with
generally between 15-25 knots of 0-6 km bulk wind shear expected.
Despite limited shear values, severe thunderstorms will be
possible given the thermodynamics, especially during the
afternoon hours, when instablilty is greatest. Primary weather
severe weather hazard will be damaging wind gusts. Dry air
aloft in the trough's wake could limit convection coverage in
northwest Ohio. There is uncertainty with convection during the
Tuesday overnight hours but the general expectation is for
convection to decrease in the evening hours. Several hi-res
models have a line of convection moving in late Tuesday night
from the northwest. There will still be moderate CAPE present
during the overnight hours, so can't rule out severe winds with
this line if it were to happen. Finally, of course any time we
have severe thunderstorms, there comes the risk of localized
heavy rain and flash flooding. PWAT values of 1.6 to 2 inches
should lead to highly efficient rainfalls.

In addition to thunderstorm chances, heat and humidity will
bring high heat indices, with heat indices in the mid to upper
90s during the Tuesday afternoon hours. There is some potential
for 100+ heat indices for portions of Northwest Ohio, though have
held off on the issuance of a Heat Advisory due to the
possibility of remnant cloud cover and convection, which could
limit diurnal heating. Models have trended towards less
convection for northwest Ohio late Tuesday afternoon though, and
if this trend continues then may need to monitor for possible
Heat Advisory issuance for northwest Ohio.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large upper level trough will be located near south central Canada
into the northern CONUS on Wednesday and digging into the Great
Lakes region by Thursday. Our local area will be on the southern
edge of this broad cyclonic flow for the middle of the week. We will
be watching impulses rounding the base of this cyclonic flow for the
potential of firing off convection, especially during the maximum
diurnal heating of the day. We will be in a very humid airmass with
plenty of surface based CAPE for convection to work with. A cold
front will move into the area on Thursday. This surface boundary
will be a primary focus for showers and thunderstorms likely on
Thursday into Thursday evening. There also could be some strong to
severe storms possible and something to be watching for
thermodynamics trends later in the week. Afternoon temperatures will
be in the upper 80s to lower 90s for the mid week time frame and
overnight temperatures will likely not fall below 70.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A secondary cold front will move across the area on Friday with
another of showers and storms Friday afternoon and evening. High
pressure finally builds from Canada across the Great Lakes region on
Saturday with cooler and much drier dewpoints. We will see surface
dewpoints drop 20 degrees over the weekend into the lower and middle
50s. Afternoon temperatures will be more comfortable in the upper
70s to around 80 and overnight temperatures in the upper 50s to
lower 60s. A dry weather forecast is expected this weekend.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
High dew points and temperatures across the region has allowed
for instability to develop ahead of an approaching upper-level
shortwave trough. Shower and thunderstorms will develop ahead of
this feature this afternoon, mainly across northwest Ohio. As
this feature moves east across the area tonight and tomorrow,
additional scattered showers and thunderstorms will develop
tonight through the remainder of the TAF period. Uncertainty is
extremely high with the evolution of convective development so
while there are periods of tempo TSRA and VCTS in the TAFs to
time out the best chance, there is a realistic possibility for
impacts from a stray thunderstorm at any point through the
entire TAF period. Gusty winds are possible this afternoon and
tomorrow afternoon, with southerly winds gusting as high as 20
knots.

Outlook...Non-VFR possible showers and thunderstorms from
Tuesday through Friday.

&&

.MARINE...
We are expecting generally southerly and then southwesterly winds 5
to 15 knots to continue over Lake Erie through Thursday or Thursday
evening. Any organized complex of thunderstorms, winds may be
erratic and briefly from another direction but the mean surface flow
expected to from the south to southwest through mid week. Waves will
be limited due to the offshore flow through mid week as well. A cold
front will move in late Thursday into Friday with an onshore flow by
the end of the week and slightly higher waves as well. There will be
the potential for daily scattered showers and thunderstorms each day
through Friday. High pressure should build in over the lake this
weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Saunders
LONG TERM...Griffin
AVIATION...Saunders
MARINE...Griffin
Hazardous weather outlook, Aug 9, 4:02 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
402 PM EDT Mon Aug 9 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-102015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
402 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms may become strong to severe Tuesday and
Wednesday afternoon with damage wind gusts being the primary severe
weather hazard. Heavy rainfall may also lead to localized flash
flooding.

High temperatures in the upper 80s to low 90s with dew points in the
low to mid 70s will allow for max heat indices in the mid to upper
90s during the afternoon hours of Tuesday, Wednesday, and Thursday.
Heat indices near 100 are possible Tuesday and Thursday afternoon for
portions of northwest Ohio.

Thunderstorms may also become strong to severe on Thursday and Friday
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-102015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
402 PM EDT Mon Aug 9 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms may become strong to severe Tuesday and
Wednesday afternoon with damage wind gusts being the primary severe
weather hazard.

Thunderstorms may also become strong to severe on Thursday and Friday
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 9, 1:24 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
124 PM EDT Mon Aug 9 2021

OHZ003-006-091815-
Wood OH-Lucas OH-
124 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Wood
and northeastern Lucas Counties through 215 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rossford, or 9 miles south of Toledo, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo, Perrysburg, Oregon, Rossford, Northwood, Maumee, Ottawa
Hills, Walbridge, Millbury, Luckey, Harbor View, Reno Beach, Bono and
Stony Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 8369 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4171 8334
      4164 8323 4162 8317 4162 8341 4144 8345
      4147 8369
TIME...MOT...LOC 1724Z 187DEG 25KT 4153 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kahn
Special weather statement, Aug 9, 3:48 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
348 PM EDT Mon Aug 9 2021

OHZ006-092030-
Wood OH-
348 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Wood
County through 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Deshler, or 13 miles northeast of Ottawa, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowling Green, Weston, Grand Rapids, Portage, Tontogany, Hoytville,
Custar and Milton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 8388 4142 8387 4141 8386 4143 8384
      4145 8379 4141 8357 4117 8379 4117 8388
TIME...MOT...LOC 1946Z 212DEG 25KT 4118 8389

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 9, 4:29 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
429 PM EDT Mon Aug 9 2021

OHZ029-030-038-047-092100-
Holmes OH-Richland OH-Ashland OH-Knox OH-
429 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Richland, south central Ashland, southwestern Holmes and eastern Knox
Counties through 500 PM EDT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gambier, or near Mount Vernon, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Vernon, Loudonville, Gambier, Danville, Glenmont, Butler,
Perrysville, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4037 8255 4070 8245 4053 8197 4045 8204
      4045 8218 4029 8219 4025 8223
TIME...MOT...LOC 2028Z 200DEG 24KT 4042 8241

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Aug 9, 4:41 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Cleveland OH
441 PM EDT Mon Aug 9 2021

OHZ003-006-007-092115-
Wood OH-Ottawa OH-Lucas OH-
441 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of Ottawa, northeastern
Wood and northern Lucas Counties through 515 PM EDT...

At 440 PM EDT, Doppler radar indicated an area of strong
thunderstorms along a line extending from near Perrysburg to Genoa.
Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Genoa, Holland, Maumee, Ottawa Hills, Walbridge, Millbury,
Clay Center, Harbor View, Williston and Stony Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4173 8346 4173 8345 4172 8347 4170 8346
      4169 8343 4169 8335 4170 8333 4167 8328
      4150 8332 4150 8373 4172 8374
TIME...MOT...LOC 2040Z 187DEG 21KT 4154 8369 4152 8340

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Aug 9, 4:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
458 PM EDT Mon Aug 9 2021

OHZ019-029-030-092130-
Huron OH-Richland OH-Ashland OH-
458 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of northeastern
Richland, southeastern Huron and northwestern Ashland Counties
through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to 7 miles west of Hayesville.
Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mansfield, Ashland, Ontario, New London, Savannah, Sullivan,
Greenwich, Bailey Lakes, Mifflin, Nova, Nankin, Shenandoah and
Olivesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4078 8261 4110 8265 4106 8217 4072 8234
TIME...MOT...LOC 2056Z 186DEG 30KT 4083 8254 4078 8240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:24 PM EDTSpecial Weather StatementCLELucas51 min
Aug 9, 3:48 PM EDTSpecial Weather StatementCLEWood42 min
Aug 9, 4:29 PM EDTSpecial Weather StatementCLEKnox31 min
Aug 9, 4:41 PM EDTSpecial Weather StatementCLELucas34 min
Aug 9, 6:43 PM EDTSpecial Weather StatementCLESummit32 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.